ALLEN C. ALFREY, M.D.; DAVID S. TERMAN, M.D.; LAWRENCE BRETTSCHNEIDER, M.D.; KENNETH M. SIMPSON, M.D.; DAVID A. OGDEN, M.D., F.A.C.P.
The clinical and biochemical features of three patients who developed magnesium intoxication after renal homotransplantation are described. All patients were receiving magnesium-containing antacids at a time when renal function was reduced. When renal function was adequate, magnesium supplementation in the form of antacids resulted in an eightfold increase in urinary magnesium and only a modest rise in serum levels. However, during transplant rejection urinary magnesium rapidly falls, and hypermagnesemia may develop. Hemodialysis is the most effective method of treating this complication in the transplant recipient. Magnesium intoxication represents an additional hazard of high-dose antacid therapy in the postransplant period. The serum magnesium concentration should be routinely monitored in transplant recipients with reduced renal function receiving magnesium-containing antacid. At times of severely compromised renal function these antacids should be avoided.
Learn more about subscription options.
Register Now for a free account.
ALFREY AC, TERMAN DS, BRETTSCHNEIDER L, SIMPSON KM, OGDEN DA. Hypermagnesemia After Renal Homotransplantation. Ann Intern Med. 1970;73:367–371. doi: 10.7326/0003-4819-73-3-367
Download citation file:
Published: Ann Intern Med. 1970;73(3):367-371.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only